Alert archive / Arizona / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 367, NWS Tucson, AZ

August 23, 2024Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 23, 2024, 3:42 PM MST for Pinal County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2024, 3:42 PM MST (22:42 UTC)
Expired
Aug 23, 2024, 4:30 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS55 KTWC 232242
SVRTWC
AZC021-232330-
/O.NEW.KTWC.SV.W.0367.240823T2242Z-240823T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
342 PM MST Fri Aug 23 2024

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pinal County in southeastern Arizona...

* Until 430 PM MST.

* At 342 PM MST, a severe thunderstorm was located over Oracle,
  moving north at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Oracle, Mammoth, Saddlebrooke, Saddlebrooke Ranch, Campo Bonito,
  Oracle Junction, and Biosphere 2.

This includes Route 77 between mile markers 89 and 121.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3253 11072 3252 11095 3283 11087 3281 11054
TIME...MOT...LOC 2242Z 199DEG 10KT 3265 11078 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 1:15 PM MST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 23, 1:15 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
115 PM MST Fri Aug 23 2024

.SYNOPSIS...

Daily chances for thunderstorms continue. Localized flash
flooding, strong winds, and small hail will be possible with any
thunderstorm over the coming days. High temperatures are expected
to remain near normal.

&&

.DISCUSSION...

Amid relatively active southerly to southwesterly flow aloft,
thunderstorm activity is expected to expand this afternoon across
much of southeastern Arizona. A Pacific northwest trough has
brought some dry air aloft in from the west, which has trimmed up
precipitation chances today over western Pima, with best chances
mainly near and east of Tucson-Nogales. Increased shear due to the
proximity of the Pacific trough will allow for a few thunderstorms
to produce potentially severe hail, along with heavy rainfall
rates despite the modest decrease in atmospheric moisture aloft.
Downdraft CAPE isn't terribly high, though the increased shear
should allow for an isolated severe wind threat. Finally, storm
motions should preclude a more widespread flash flooding threat,
however storm mergers or storms over locations vulnerable to
flooding will still provide a flash flooding threat.

Tomorrow, as the PNW trough moves inland towards the Great Basin,
divergence aloft over southeastern Arizona increases under the
right exit region of an ejecting jet streak. This added ascent may
act to increase thunderstorm coverage in a case where today's
activity would otherwise bring a "down" day. Either way, chances
remain but will still partly depend on how widespread today's
activity becomes. Sunday remains under a similar synoptic pattern
and will see thunderstorm chances in the afternoon and evening as
well. Highest chances generally remain east of Tucson-Nogales.

Daily monsoon activity will continue with some day to day
variation through next week. Though ensemble mean precipitable
water and CAPE guidance shows potentially some drying early next
week (especially from the ECMWF members), there remains enough
moisture and background support to continue daily forecast chances.

&&

.AVIATION...

Scattered thunderstorms this afternoon through 24/03Z, with
isolated late this evening, mainly near and east of KTUS-KOLS. Outside
of thunderstorm wind gusts, winds generally 15 kts or less with a
south to southwest direction. Scattered thunderstorms again
Saturday afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...

Scattered thunderstorms this afternoon and evening, mainly near
and east of Tucson to Nogales as drier air nudges in from the
west. Scattered thunderstorms are forecast again each day through
the weekend. High temperatures remain near normal. The drier air
pushing in will act in lowering minimum relative humidities to
around 18-28 percent through the weekend, though areas east of
Tucson to Nogales should keep higher values. Outside of any
thunderstorm outflow winds, 20- foot winds will generally be 15
mph or less, with afternoon/early evening gusts to 20-25 mph and
light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 23, 3:39 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
339 PM MST Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Rain             1 SW Oracle             32.61N 110.80W
08/23/2024  M0.50 Inch       Pinal              AZ   Trained Spotter

            Amount fell in 18 minutes.

&&

LJT
Local storm report, Aug 23, 3:42 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
342 PM MST Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     Hail             11 W Huachuca City      31.66N 110.53W
08/23/2024  M0.88 Inch       Santa Cruz         AZ   Trained Spotter

&&

LJT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:13 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 22, 5:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 23, 11:46 AM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Aug 23, 12:33 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 23, 12:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 23, 2:06 PM MSTSevere Thunderstorm WarningTWCGraham39 min
Aug 23, 2:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Aug 23, 2:50 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 23, 3:14 PM MSTDust Storm AdvisoryTWCPima47 min
Aug 23, 3:26 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min
Aug 23, 3:28 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz47 min
Aug 23, 3:33 PM MSTFlash Flood WarningTWCPima3 hr
Aug 23, 3:36 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 23, 3:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 23, 3:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 23, 3:52 PM MSTDust Storm AdvisoryTWCPima, Pinal53 min
Aug 23, 3:55 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 23, 4:04 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 23, 4:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Aug 23, 4:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 23, 4:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 23, 4:47 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 23, 4:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 23, 4:54 PM MSTSevere Thunderstorm WarningTWCPinal51 min
Aug 23, 4:56 PM MSTFlash Flood WarningTWCPinal3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.